MAUDE Adverse Event Report: ALCON GRIESHABER AG BACKFLUSH HANDLE DSP; INSTRUMENT, VITREOUS ASPIRATION AND CUTTING, AC-POWERED, ACCESSORY

ALCON GRIESHABER AG BACKFLUSH HANDLE DSP; INSTRUMENT, VITREOUS ASPIRATION AND CUTTING, AC-POWERED, ACCESSORY
Catalog Number 337.88
Medical Device Problem Codes Break (1069); Device Handling Problem (3265)
Health Effect - Clinical Code Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 05/30/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A customer reported that during vitrectomy surgery, an ophthalmic forceps tip fell into the patient's eye and could not be retrieved.A secondary procedure was conducted to retrieve the device from the patient's eye.It was further reported that the device had already expired before the event.The current status of the patient is unknown.
 
Additional Manufacturer Narrative
A review of the device history record (dhr) traceable to the reported lot number indicates that the product was processed and released according to the product¿s acceptance criteria.A review of the database for the non-conformance events and the complaints showed that the given lot number was not concerned by any deviation and that there are no additional complaints associated with it.A design change was already initiated and implemented to improve the reliability of the concerned connection on the device.As stated in the attached material, the device was expired by two months at the time it was used.The investigation is concluded based on the sample evaluation outlined below.The sample was received at the investigation site stuck with tape to the product¿s outer blister covered.The inner blister offering protection during the shipment was not used.The sample shows macroscopic signs of damage, namely that the silicone soft tip is broken off and that the metal tube is slightly bent.There are no signs of surgery residues on the device.The sample was visually inspected with the aid of a photomicroscope using various magnifications.The visual inspection confirms that the silicone soft tip was sheared off at the connection site to the metal tube.This confirms the customer¿s complaint.A soft tip that is sheared off is typically caused by user handling.The soft tip needs to be inserted axially aligned with the valve trocar and then moved slightly back before it is completely inserted into the trocar cannula.Otherwise kinking of the soft tip may occur, provoking a potential shearing-off of the soft tip.However, the root cause of this specific damage cannot be identified conclusively.It cannot be determined how or where the damage to the sample occurred.Therefore, a root cause for the customers reported event could not be determined conclusively.However, the damage was consistent with damage that can occur due to improper handling.The exact root cause for the customers reported event is unknown, therefore, specific action cannot be taken.Complaints are reviewed and monitored at regular intervals for adverse trends.No adverse trends have been observed associated with the reported product and event.No action has been identified for this reported event.The manufacturer internal reference number is: (b)(4).
 
Additional Manufacturer Narrative
The manufacturer internal reference number is: (b)(4).

Brand Name
BACKFLUSH HANDLE DSP
Common Device Name
INSTRUMENT, VITREOUS ASPIRATION AND CUTTING, AC-POWERED, ACCESSORY
Manufacturer (Section D)
ALCON GRIESHABER AG
winkelriedstrasse 52
schaffhausen 8203
SZ  8203
Manufacturer (Section G)
ALCON GRIESHABER AG
winkelriedstrasse 52
schaffhausen 8203
SZ   8203
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key19617416
Report Number3003398873-2024-00065
Device Sequence Number12536923
Product Code HQE
UDI-Device Identifier07612717071414
UDI-Public(01)07612717071414(17)240331(11)210427(10)13VM74(21)NA
Combination Product (Y/N)N
Initial Reporter CountryNZ
PMA/510(K) Number
K884043
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/25/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2024
Device Catalogue Number337.88
Device Lot Number13VM74
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 05/29/2024
Supplement Date Received by Manufacturer08/29/2024
09/27/2024
Initial Report FDA Received Date06/26/2024
Supplement Report FDA Received Date09/27/2024
10/25/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/27/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale